Clinical Review: Loperamide Toxicity

    loading  Checking for direct PDF access through Ovid

Abstract

Loperamide is a nonprescription opioid widely used for the treatment of diarrhea. Although it is relatively safe at therapeutic doses, increasing reports describe its misuse and abuse at very high doses either for euphoric effects or to attenuate symptoms of opioid withdrawal. Life-threatening loperamide toxicity can result from the relatively new clinical syndrome of loperamide-induced cardiac toxicity. These patients are often young and may present in cardiac arrest or with unheralded, recurrent syncope in conjunction with ECG abnormalities, including marked QT-interval prolongation, QRS-interval widening, and ventricular dysrhythmias. Features of conventional opioid toxicity may also be present. The mainstays of treatment include advanced cardiac life support and supportive care, although selected patients may be candidates for overdrive pacing, intravenous lipid emulsion, or extracorporeal membrane oxygenation. In patients who survive loperamide toxicity, consideration should be given to the treatment of an underlying opioid use disorder, if present.

Related Topics

    loading  Loading Related Articles